Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Northern Indiana

June 1, 2019Defiance County, Henry County, Ohio

NWS Northern Indiana issued this flash flood warning at Jun 1, 2019, 8:49 PM EDT for Defiance County, Henry County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 8:49 PM EDT (00:49 UTC)
Expired
Jun 1, 2019, 11:45 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS53 KIWX 020049
FFWIWX
OHC039-069-020345-
/O.NEW.KIWX.FF.W.0012.190602T0049Z-190602T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
849 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Northeastern Defiance County in northwestern Ohio...
  Central Henry County in northwestern Ohio...

* Until 1145 PM EDT.

* At 848 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates that between 1 
  and 3 inches of rain has fallen across the warning area, with an 
  additional inch of rain possible through 945 PM EDT. Runoff from 
  this heavy rainfall will likely lead to flash flooding.

* Some locations that will experience flooding include...
  Defiance, Napoleon, Deshler, Holgate, Mcclure, Hamler, Malinta,
  Florida, Evansport, Jewell, Grelton, Brunersburg, Okolona, Elery
  and Standley.

LAT...LON 4131 8447 4143 8445 4143 8431 4136 8388
      4120 8388

$$

MARSILI
1 follow-up statement
833 
WGUS73 KIWX 020343
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
1143 PM EDT Sat Jun 1 2019

OHC039-069-020350-
/O.EXP.KIWX.FF.W.0012.000000T0000Z-190602T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Defiance OH-Henry OH-
1143 PM EDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DEFIANCE AND CENTRAL
HENRY COUNTIES WILL EXPIRE AT 1145 PM EDT...

The heaviest rainfall has exited the flash flood warning area. 
Therefore...the flash flood warning will be allowed to expire at 
1145 PM EDT. However, Doppler radar estimates that between 2 and 4 
inches of rain fell across the warning area. Runoff from this heavy 
rainfall will continue to pose a threat of areal flooding overnight. 
The flash flood warning has been replaced with an areal flood 
warning.

LAT...LON 4131 8447 4143 8445 4143 8431 4136 8388
      4120 8388

$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 7:20 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 1, 7:20 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
720 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 717 PM EDT Sat Jun 1 2019

Thunderstorms currently near terminals at onset of TAF cycle and
current storm motions should keep they away until main line of
storms in IL progress eastward this evening. Brief reduction in
both VISBY and CIGS as storms move over the terminals.
Thunderstorms will lose some intensity farther east as instability
decreases after sunset. Otherwise, dry after midnight and VFR for
the remainder of the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
608 PM EDT Sat Jun 1 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
022215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-022215-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

LMZ043-046-022215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
608 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 8:31 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
831 PM EDT Sat Jun 1 2019

MIZ079-080-020100-
Branch-St. Joseph-
831 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
NORTHERN BRANCH COUNTIES...

At 831 PM EDT, a strong thunderstorm was located over Colon, or 12
miles northeast of Sturgis, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Coldwater, Bronson, Colon, Nottawa, Batavia, Leonidas, Sherwood,
Wasepi, Findley, Matteson Lake and Fairfax.

This includes Interstate 69 in Michigan between mile markers 8 and
11.

Seek shelter until these storms pass.

&&

LAT...LON 4189 8550 4205 8541 4200 8511 4185 8488
TIME...MOT...LOC 0031Z 272DEG 37KT 4196 8531

HAIL...0.88IN
WIND...30MPH

MARSILI
Local storm report, Jun 1, 8:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             2 E JIMTOWN             41.62N 85.99W
06/01/2019  M0.70 INCH       ELKHART            IN   PUBLIC

&&

MCD
Special weather statement, Jun 1, 8:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
839 PM EDT Sat Jun 1 2019

INZ005-008-020115-
Noble-Elkhart-
839 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART AND
NORTHWESTERN NOBLE COUNTIES...

At 839 PM EDT, a strong thunderstorm was located over New Paris, or
near Goshen, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Goshen, Ligonier, Wakarusa, Millersburg, New Paris, Benton, Locke,
Southwest, Foraker and Waterford Mills.

&&

LAT...LON 4152 8565 4152 8559 4141 8557 4142 8565
      4144 8565 4144 8577 4147 8604 4155 8600
      4156 8566
TIME...MOT...LOC 0039Z 266DEG 32KT 4151 8588

HAIL...0.88IN
WIND...40MPH

CR
Local storm report, Jun 1, 8:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
842 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             GOSHEN                  41.58N 85.84W
06/01/2019  E2.00 INCH       ELKHART            IN   TRAINED SPOTTER

            1 TO 2 INCH HAIL REPORTED BY SEVERAL
            SPOTTERS.

&&

MCD
Local storm report, Jun 1, 8:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             STURGIS                 41.80N 85.42W
06/01/2019  E1.00 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            HALF TO 1 INCH HAIL OBSERVED.

&&

MCD
Local storm report, Jun 1, 8:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             SHERWOOD                41.29N 84.55W
06/01/2019  E0.88 INCH       DEFIANCE           OH   AMATEUR RADIO

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:08 PM EDTSpecial Weather StatementIWXDefiance52 min
Jun 1, 8:15 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding45 min
Jun 1, 8:43 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams29 min
Jun 1, 8:58 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding47 min
Jun 1, 9:23 PM EDTSpecial Weather StatementIWXWilliams37 min
Jun 1, 9:27 PM EDTSpecial Weather StatementIWXHenry33 min
Jun 1, 9:30 PM EDTSevere Thunderstorm WarningIWXWilliams30 min
Jun 1, 9:43 PM EDTAreal Flood WarningIWXFulton, Henry, Williams11 hr
Jun 1, 9:54 PM EDTSpecial Weather StatementIWXFulton, Williams36 min
Jun 1, 9:56 PM EDTSevere Thunderstorm WarningIWXPaulding49 min
Jun 1, 10:20 PM EDTSpecial Weather StatementIWXDefiance, Henry40 min
Jun 1, 10:23 PM EDTAreal Flood WarningIWXPaulding3 hr
Jun 1, 10:25 PM EDTSpecial Weather StatementIWXFulton35 min
Jun 1, 10:38 PM EDTSpecial Weather StatementIWXAllen, Paulding, Putnam, Van Wert82 min
Jun 1, 11:09 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert51 min
Jun 1, 11:36 PM EDTAreal Flood WarningIWXDefiance, Henry, Putnam, Williams9 hr
Jun 1, 11:52 PM EDTSpecial Weather StatementIWXAllen23 min
Jun 2, 2:06 AM EDTRiver Flood WarningIWXPutnam4 days
Jun 2, 2:06 AM EDTRiver Flood WarningIWXDefiance21 days

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.